Hail, Madison
- When
- April 5, 3:05 PM CST to 3:07 PM CST
- Where
- Madison County, Madison
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.700, -86.770
Penny sized hail was reported on County Line road in Madison.
A cold upper low tracked east southeast across the region during the afternoon and evening hours. The cold air aloft combined with afternoon heating produced a favorable environment for numerous thunderstorms to develop along an associated cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A cold upper low tracked east southeast across the region during the afternoon and evening hours. The cold air aloft combined with afternoon heating produced a favorable environment for numerous thunderstorms to develop along an associated cold front. Large hail was reported in a few locations, covering the ground and impacting travel in a few locations. Hail brought traffic to a standstill for a time on Interstate 59 near Valley Head. Rainfall of 3 to 4 inches in a short period of time led to flash flooding in portions of Lawrence, Limestone and Morgan Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 5, 2:33 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 333 PM CDT THU APR 5 2012 .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS THAT RECENTLY FORMED ACROSS PARTS OF NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE TENNESSEE HAVE MOVED FURTHER NORTH INTO MIDDLE TENNESSEE. OTHER ACTIVITY WAS TRYING TO FORM OVER NW ALABAMA AND ESPECIALLY NORTHERN MISSISSIPPI. THE LATTER WAS ASSOCIATED WITH THE COLD CORE UPPER LOW MOVING ACROSS THE MID SOUTH. EARLIER...12Z ANALYSIS OF 500MB NOTED -20C TEMPS OVER WESTERN MISSOURI/ARKANSAS ASSOCIATED WITH THAT LOW. THIS ACTIVITY FORMED ON A FRONTAL BOUNDARY...THAT AS OF THIS WRITING WAS NOTED APPROXIMATELY FROM NEAR NASHVILLE AND WINCHESTER...WEST OF FORT PAYNE...AND NEAR BIRMINGHAM. ANOTHER MCS CONTINUED MOVING TO THE SE FROM THE GULF COAST. A SIMILAR FEATURE YESTERDAY DELAYED STORM DEVELOPMENT HERE. DRY SLOTTING WEST OF THIS BOUNDARY AND FURTHER SURFACE DESTABILIZATION OVER THE TENNESSEE VALLEY MAKES FOR A VERY CHALLENGING FORECAST OVER THE NEXT FEW HOURS. THE APPROACHING UPPER LOW...WITH 700MB TEMPS -2 TO -4C WILL FURTHER DESTABILIZE OUR LOCAL ATMOSPHERE...AND HELP BRING MORE BROAD SCALE UPWARD MOTION/OMEGA. GIVEN STEEP ELEVATED LAPSE RATES...DESPITE RATHER SLIM SURFACE MOISTURE AVAILABILITY...IT IS LIKELY THAT MORE STORMS WILL FORM DURING THE LATE AFTERNOON AND EARLY EVENING. IN THIS ENVIRONMENT...THE MAIN THREAT POSED BY THE SEVERE STORMS WILL BE LARGE HAIL AND MARGINALLY SEVERE WIND GUSTS. THE STORM THREAT WILL END FROM WEST TO EAST AS THE UPPER LOW EXITS THE AREA. COLDER AIR MOVING BEHIND THE EXITING SYSTEM WILL PRODUCE SOMEWHAT COOLER CONDITIONS THAT WE'VE EXPERIENCED AS OF LATE. LOWS TONIGHT AND FRIDAY NIGHT/SATURDAY MORNING WILL FALL INTO THE LOW/MID 40S...WITH HIGHS GOOD FRIDAY IN THE MID/UPPER 60S. DESPITE THE COOLER SHOT...HIGH TEMPERATURES WILL MODERATE NICELY... WARNING BACK INTO THE 70S FOR SATURDAY AND EASTER SUNDAY. THIS WARMUP WILL SHORT LIVED...AS AN EVEN STRONGER COLD FRONT IS POISED TO MOVE ACROSS THE AREA LATE MONDAY/EARLY TUESDAY. THIS WILL REDUCE HIGH TEMPERATURES BACK INTO THE 60S. LOWS WILL FALL INTO THE UPPER 30S NE ALABAMA AND SOUTHERN MIDDLE TENNESSEE TO LOWER 40S NEAR THE TENNESSEE RIVER AND SOUTH. THIS AGAIN IS SUGGESTIVE THAT PATCHY FROSTING AND/OR A LIGHT FREEZE COULD OCCUR TUESDAY NIGHT/WEDNESDAY MORNING. LAST NIGHTS GFS ENSEMBLE NUMBERS FOR HUNTSVILLE GO AS LOW AS 39 TUESDAY NIGHT...WITH THE MODEL ITSELF SHOWING 40...AND THE MORE RECENT 12Z RUN...41. TEMPERATURES AFTER THE MIDDLE OF THE WEEK SHOULD GRADUALLY RECOVER INTO THE UPPER 60S...A TAD BELOW RUNNING SEASONAL NORMS IN THE LOWER 70S. RSB && .AVIATION... /ISSUED 1241 PM CDT THU APR 5 2012/ FOR 18Z TAFS...VFR CEILING HEIGHTS AOA 20K FT WILL PERSIST THROUGH 20Z BEFORE LOWER CEILINGS AROUND 4K FT OVERSPREAD THE AREA FROM W TO E. UPPER LOW/WEAK COLD FRONT PUSHING INTO THE LOWER MS VALLEY WILL ALSO RESULT IN CLUSTERS/BANDS OF SHRA/TSRA DEVELOPING ALONG/AHEAD OF THE SFC BOUNDARY. IFR VIS/ADDITIONAL FUEL REQUIREMENTS MAY DEVELOP IN/NEAR THE HEAVIER TSRA MAINLY THIS AFTERNOON. VFR CEILING HEIGHTS WILL THEN GRADUALLY BEGIN TO CLIMB THIS EVENING/AFTER 00Z FRI...WITH SHRA/TSRA DIMINISHING WITH THE PASSAGE OF THE COLD FRONT. SFC WINDS WILL ALSO BE TURING TOWARD THE N AOA 10KT LATER TONIGHT. 09 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 48 67 46 75 51 / 30 10 0 0 0 SHOALS 48 67 45 74 50 / 30 10 0 0 0 VINEMONT 47 67 47 73 51 / 30 10 0 0 0 FAYETTEVILLE 47 66 44 72 50 / 40 10 0 0 0 ALBERTVILLE 47 67 47 72 51 / 60 10 0 0 0 FORT PAYNE 49 68 44 74 47 / 60 10 0 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 138 PM CDT THU APR 5 2012 ALZ001>010-016-TNZ076-096-097-061000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 138 PM CDT THU APR 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... AS AN UPPER LEVEL STORM SYSTEM CENTERED OVER NORTHERN MISSISSIPPI SLIDES EAST...CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND BRIEF DAMAGING WIND GUSTS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE IN THE STRONGEST STORMS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THIS AFTERNOON AND EVENING. REPORTS OF SEVERE WEATHER ARE GREATLY APPRECIATED. JLL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CDT THU APR 5 2012
TNZ097-051945-
FRANKLIN-
140 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 245 PM
CDT...
AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRANCISCO...OR 16 MILES SOUTH OF
WINCHESTER...MOVING NORTHEAST AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
COWAN.
SHERWOOD.
SEWANEE...ST. ANDREWS.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3529 8591 3520 8586 3504 8586 3499 8613
3500 8632 3530 8592
TIME...MOT...LOC 1840Z 237DEG 14KT 3498 8620SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
147 PM CDT THU APR 5 2012
TNZ076-096-051930-
LINCOLN-MOORE-
147 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
230 PM CDT...
AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOLINO...OR NEAR FAYETTEVILLE...MOVING
NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
KELSO.
MIMOSA.
MULBERRY...SMITHLAND.
BOONEVILLE.
BOONEVILLE.
LOIS...HURDLOW.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3530 8626 3528 8627 3527 8628 3524 8628
3522 8631 3522 8630 3519 8631 3518 8630
3517 8632 3514 8633 3501 8660 3514 8667
3540 8629
TIME...MOT...LOC 1847Z 238DEG 16KT 3512 8655The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
18 hail, 3 flash flood, 1 lightning. Local standard time, as filed.
Penny sized hail was reported on County Line road in Madison.
Nickel sized hail was reported on old highway 24.
Penny sized hail was reported on Cedarwood Drive in southwest Decatur.
Penny sized hail was reported.
Penny sized hail was reported.
Nickel sized hail was reported.
Flash flooding was reported at the intersection of Gordon Terry and Seneca Springs road in Trinity. The depth of the flood waters was 8 to 10 inches and flowing across the area roads.
Penny sized hail was reported.
Flash flooding occurred with several inches of water reported to be approaching a business on highway 24 just north of Moulton. Moulton tire company in Moulton was surrounded by several inches of water and the parking lot there was flooded. Several roads in this surrounding area had between 8 and 15 inches of water covering them. A few vehicles stalled in the high water and were abandoned. A vehicle was also swept by flash flooding near the McDonalds on highway 157 in Moulton. The occupants were pulled out of the car to safety.
Penny sized hail was reported.
Quarter sized hail was reported on Georgia Mountain.
Nickel sized hail was reported.
Penny sized hail was reported.
A houseboat was struck by lightning and suffered damage due to a fire that started from the lightning strike.
Penny sized hail was reported.
Penny sized hail reported.
Golf ball sized hail was reported along Highway 431 just west of Columbus City.
Quarter sized hail was reported.
Several inches of water was covering the road at the intersection of Browns Ferry road and Dowd road.
Nickel sized hail was reported.
Quarter sized hail was reported.
Penny sized hail was reported on Highway 227.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379792, 379785, 379786, 379789, 379790, 379791, 379794, 379798, 379800, 379808, 379809, 379811, 379813, 379815, 379817, 379819, 379820, 379821, 379822, 379823, 379825, 379826.